21 . March , 2018 - Wednesday
Check todays hot topics or new products

Find a Drug: Advanced

Please Sign in or Register

All about: Aspirin

Big Image
Generic Name: Aspirin Tablets (Buffered) (Enteric Coated) (AS-pir-in)
Brand Name: Ascriptin

Aspirin is used for:

Treatment of aches and pains associated with headache, common cold, and sore throat and for reduction of fever. It may be used to reduce the risk of death and lessen the damaging effects of an acute heart attack. It is also used to reduce the risk of heart attacks and strokes in certain men and women who have already had a heart attack or ischemic stroke. It may also be used for other conditions as determined by your doctor.

Aspirin is a nonsteroidal anti-inflammatory drug (NSAID). It works by inhibiting several different chemical processes within the body that cause pain, inflammation, and fever. It also reduces the tendency for blood to clot.

Do NOT use Aspirin if:

  • you are allergic to any ingredient in Aspirin
  • you are a child or teenager with influenza (flu) or chickenpox
  • you have bleeding problems such as hemophilia, von Willebrand disease, or low blood platelets
  • you have active severe bleeding
  • you have had a severe allergic reaction (eg, severe rash, hives, breathing difficulties, dizziness), to aspirin, salicylates (eg, salsalate), tartrazine, or an NSAID (eg, ibuprofen, naproxen, celecoxib)
  • you are taking citrate salts (eg, calcium citrate) or mycophenolate

Contact your doctor or health care provider right away if any of these apply to you.

Before using Aspirin :

Some medical conditions may interact with Aspirin . Tell your doctor or pharmacist if you have any medical conditions, especially if any of the following apply to you:

  • if you are pregnant, plan to become pregnant, or are breast-feeding
  • if you are taking any prescription or nonprescription medicine, herbal preparation, or dietary supplement
  • if you have allergies to medicines or other substances
  • if you have alcoholism or if you consume 3 or more alcohol containing drinks every day
  • if you have asthma, bleeding or clotting problems, growths in the nose (nasal polyps), hives, kidney or liver problems, heart problems, high blood pressure, stomach or intestinal problems (eg, ulcer, inflammation), heartburn, upset stomach, stomach pain, the flu, chickenpox, or vitamin K deficiency
  • if you have high levels of calcium, aluminum, or magnesium in your blood
  • if you are a child with a stroke, a weakened blood vessel (cerebral aneurysm) or bleeding in the brain, arthritis (rheumatic disease), or Kawasaki syndrome (a rare inflammation causing heart problems in children)
  • if you have had your tonsils out or you have had oral (eg, mouth) surgery within the past 7 days

Some MEDICINES MAY INTERACT with Aspirin . Tell your health care provider if you are taking any other medicines, especially any of the following:

  • Carbonic anhydrase inhibitors (eg, acetazolamide) because they may decrease Aspirin 's effectiveness
  • Anticoagulants (eg, heparin, warfarin), clopidogrel, dicumarol, or nonsteroidal anti-inflammatory drugs (NSAIDs) (eg, ibuprofen, celecoxib) because the risk of their side effects, including risk of bleeding, may be increased by Aspirin
  • Insulin and oral antidiabetics (eg, glyburide, nateglinide) because the risk of their side effects, including low blood sugar (eg, hunger, shakiness or weakness, dizziness, headache, sweating), may be increased by Aspirin
  • Citrate salts (eg, calcium citrate) because the risk of toxicity may be increased
  • Methotrexate or valproic acid because the risk of their actions and side effects may be increased by Aspirin
  • Angiotensin-converting enzyme (ACE) inhibitors (eg, enalapril), diuretics (eg, furosemide), mycophenolate, penicillamine, probenecid, sulfinpyrazone, or thyroid hormones (eg, levothyroxine) because their effectiveness may be decreased by Aspirin

This may not be a complete list of all interactions that may occur. Ask your health care provider if Aspirin may interact with other medicines that you take. Check with your health care provider before you start, stop, or change the dose of any medicine.

How to use Aspirin :

Use Aspirin as directed by your doctor. Check the label on the medicine for exact dosing instructions.

  • Take Aspirin by mouth with or without food. If stomach upset occurs, take with food to reduce stomach irritation.
  • Swallow Aspirin whole. Do not break, crush, or chew before swallowing.
  • Take Aspirin with a full glass of water (8 oz/240 mL).
  • Use Aspirin exactly as directed on the package, unless instructed differently by your doctor. If you are taking Aspirin without a prescription, follow any warnings and precautions on the label.
  • If you take bisphosphonates (eg, alendronate), cation exchange resins (eg, sodium polystyrene), cephalosporins (eg, cefpodoxime), imidazole antifungals (eg, ketoconazole), penicillamine, quinolone antibiotics (eg, ciprofloxacin), or tetracycline antibiotics (eg, doxycycline), do not take them at the same time you take Aspirin . Talk with your doctor about how you should take these other medicines along with Aspirin .
  • If you miss a dose of Aspirin and you are taking it regularly, take it as soon as possible. If it is almost time for your next dose, skip the missed dose and go back to your regular dosing schedule. Do not take 2 doses at once.

Ask your health care provider any questions you may have about how to use Aspirin .

Important safety information:

  • Do not take Aspirin for more than 10 days for pain or for more than 3 days for fever unless directed to do so by your health care provider.
  • Check with your doctor if fever or pain worsens, redness or swelling is present, or new symptoms occur. If you have a sore throat that is severe, lasts for more than 2 days, or is accompanied or followed by fever, headache, rash, nausea, or vomiting, check with your doctor.
  • Aspirin has aspirin in it. Before you start any new medicine, check the label to see if it has aspirin in it too. If it does or if you are not sure, check with your doctor or pharmacist.
  • Aspirin may have calcium, aluminum, or magnesium in it. Ask your pharmacist which of these ingredients is in Aspirin .
  • Talk to your doctor before you take Aspirin or other pain relievers/fever reducers if you drink more than 3 drinks with alcohol per day. Serious stomach ulcers or bleeding can occur with the use of Aspirin . Taking it in high doses or for a long time, smoking, or drinking alcohol increases the risk of these side effects. Taking Aspirin with food will NOT reduce the risk of these effects. Contact your doctor or emergency room at once if you develop severe stomach or back pain; black, tarry stools; vomit that looks like blood or coffee grounds; or unusual weight gain or swelling.
  • Aspirin may reduce the number of clot-forming cells (platelets) in your blood. Avoid activities that may cause bruising or injury. Tell your doctor if you have unusual bruising or bleeding. Tell your doctor if you have dark, tarry, or bloody stools.
  • Aspirin has been linked to a serious illness called Reye syndrome. Do not give Aspirin to a child or teenager who has the flu, chickenpox, or a viral infection. Contact your doctor with any questions or concerns.
  • Tell your doctor or dentist that you take Aspirin before you receive any medical or dental care, emergency care, or surgery.
  • If Aspirin has a strong vinegar-like smell upon opening, do not use. It means the medicine is breaking down. Throw the bottle away safely and out of the reach of children; contact your pharmacist and replace.
  • Use Aspirin with caution in the ELDERLY; they may be more sensitive to its effects, especially those with a blood coagulation disorder.
  • Aspirin should not be used in CHILDREN younger than 12 years old; safety and effectiveness in these children have not been confirmed.
  • PREGNANCY and BREAST-FEEDING: If you become pregnant, contact your doctor. You will need to discuss the benefits and risks of using Aspirin while you are pregnant. This medicine is not recommended during the last 3 months (third trimester) of pregnancy because it may cause harm to the fetus. Aspirin is found in breast milk. If you are or will be breast-feeding while you use Aspirin , check with your doctor. Discuss any possible risks to your baby.

Possible side effects of Aspirin :

All medicines may cause side effects, but many people have no, or minor, side effects. Check with your doctor if any of these most COMMON side effects persist or become bothersome:

Heartburn; nausea; upset stomach.

Seek medical attention right away if any of these SEVERE side effects occur:

Severe allergic reactions (rash; hives; itching; difficulty breathing; tightness in the chest; swelling of the mouth, face, lips, or tongue); black or bloody stools; confusion; diarrhea; dizziness; drowsiness; hearing loss; ringing in the ears; severe or persistent stomach pain; unusual bruising; vomiting.

This is not a complete list of all side effects that may occur. If you have questions or need medical advice about side effects, contact your doctor or health care provider. You may report side effects to the FDA at 1-800-FDA-1088 (1-800-332-1088) or at http://www.fda.gov/medwatch.

If OVERDOSE is suspected:

Contact 1-800-222-1222 (the American Association of Poison Control Centers), your local poison control center (http://www.aapcc.org/findyour.htm), or emergency room immediately. Symptoms may include agitation; fever; hearing loss; lethargy; lightheadedness, especially upon standing; nausea; rapid breathing; rapid or irregular heartbeat; ringing in the ears; seizures; shortness of breath; stomach pain; vomiting.

Proper storage of Aspirin :

Store Aspirin at room temperature, between 68 and 77 degrees F (20 and 25 degrees C). Store away from heat, moisture, and light. Do not store in the bathroom. Keep Aspirin out of the reach of children and away from pets.

General information:

  • If you have any questions about Aspirin , please talk with your doctor, pharmacist, or other health care provider.
  • Aspirin is to be used only by the patient for whom it is prescribed. Do not share it with other people.
  • If your symptoms do not improve or if they become worse, check with your doctor.

This information is a summary only. It does not contain all information about Aspirin . If you have questions about the medicine you are taking or would like more information, check with your doctor, pharmacist, or other health care provider.

Issue Date: September 5, 2007
Database Edition
Copyright © 2007 Wolters Kluwer Health, Inc.

Recent Drug Updates at DrugIndexOnline:

Alamast Alamast
Generic name: Pemirolast Brand names: Alamast Why is Alamast prescribed? Alamast is taken to prevent the itchy eyes caused by allergies such as hay fever. Most important fact about Alamast Alamast does not provide immediate relief. It may take a few days or as much as 4 weeks for the medicatio more...

Augmentin Augmentin
Generic Name: amoxicillin and clavulanate potassium Dosage Form: Tablets undefined To reduce the development of drug-resistant bacteria and maintain the effectiveness of Augmentin (amoxicillin/clavulanate potassium) and other antibacterial drugs, Augmentin should be used only to treat or prevent more...

Cefizox Injection USP Cefizox Injection USP
Generic Name: ceftizoxime sodium Dosage Form: Injection usp Fujisawa To reduce the development of drug-resistant bacteria and maintain the effectiveness of Cefizox and other antibacterial drugs, Cefizox should be used only to treat or prevent infections that are proven or strongly suspected to be more...

Combantrin Combantrin
Some commonly used brand names are: In the U.S.— Pin-X Reese's Pinworm Caplets Reese's Pinworm Medicine In Canada— Combantrin Generic name product may be available in the U.S. Category Anthelmintic, oral-local Description Pyrantel (pi-RAN-tel) belongs to the family of med more...

Creon 10 Creon 10
Some commonly used brand names are: In the U.S.— Cotazym Cotazym-S Creon 5 Creon 10 Creon 20 Enzymase-16 Ilozyme Ku-Zyme HP Lipram 4500 Lipram-CR10 Lipram-PN10 Lipram-UL12 Lipram-PN16 Lipram-UL18 Lipram-CR20 Lipram-UL20 Lipram-PN20 Pancoate Pancrease Pancrease MT 4 Pancrease MT 10 Pancrea more...

Diphenoxylate Hydrochloride/Atropine Sulfate Diphenoxylate Hydrochloride/Atropine Sulfate
Pronouncation: (die-fen-OX-ih-late HIGH-droe-KLOR-ide/AT-troe-peen SULL-fate) Class: Antidiarrheal Trade Names: Logen - Tablets 2.5 mg diphenoxylate hydrochloride and 0.025 mg atropine sulfate Trade Names: Lomanate - Liquid 2.5 mg diphenoxylate hydrochloride and 0.025 mg atropine sulfate per 5 mL T more...

Drotrecogin Alfa Drotrecogin Alfa
Some commonly used brand names are: In the U.S.— Xigris † Not commercially available in Canada. Category Antithrombotic Description Drotrecogin alfa ((droh-truh-KO-jin al-fa)) is used to treat severe cases of sepsis, a life threatening infection in the blood. This medicine more...

Flurandrenolide Tape Flurandrenolide Tape
Generic Name: Flurandrenolide Tape (flure-an-DREN-oh-lide) Brand Name: Cordran TapeFlurandrenolide Tape is used for:Treating inflammation and itching due to certain skin conditions. It may also be used for other conditions as determined by your doctor. Flurandrenolide Tape is a topical adrenocor more...